Alert archive / Maine / Special Weather Statements in 2011

Special Weather Statement, NWS Gray, ME

June 16, 2011Somerset County, Maine

NWS Gray, ME issued this special weather statement at Jun 16, 2011, 2:21 PM EDT for Somerset County, Maine. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 16, 2011, 2:21 PM EDT (18:21 UTC)
Expired
Jun 16, 2011, 2:45 PM EDT
In force
24 min
Issued by
NWS Gray, ME

County Somerset County, ME

The radar

The Portland,ME radar (KGYX), 138 km from the middle of the area, began a volume at 18:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 6.4 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2011-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 48 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2011-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
48 J/kg
Mixed-layer CIN
-170 J/kg
Mixed-layer LCL
1921 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

872 
WWUS81 KGYX 161821
SPSGYX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
221 PM EDT THU JUN 16 2011

MEZ009-014-161845-
CENTRAL SOMERSET-SOUTHERN SOMERSET-
221 PM EDT THU JUN 16 2011

...STRONG THUNDERSTORMS WILL IMPACT SOMERSET COUNTY THROUGH 245 PM
EDT...

AT 220 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES NORTH OF MOSCOW...OR ABOUT 26
MILES WEST OF GUILFORD...MOVING SOUTHEAST AT 15 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND MOSCOW...BINGHAM...
MAYFIELD AND BRIGHTON THROUGH 245 PM EDT.

HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED.

LAT...LON 4491 6961 4510 7004 4522 6996 4514 6965
      4511 6965 4510 6964 4502 6962 4503 6953
      4504 6951

$$

KIMBLE

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this special weather statement went out at Jun 16, 1:43 PM EDT, 38 minutes earlier.

Area forecast discussion, Jun 16, 1:43 PM EDT, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
143 PM EDT THU JUN 16 2011

.SYNOPSIS...
HIGH PRESSURE WILL SHIFT OFFSHORE THIS EVENING AND A WEAK TROUGH OF LOW
PRESSURE WILL CROSS THE REGION. A BROAD AREA OF WEAK LOW PRESSURE
WILL APPROACH FROM THE WEST ON FRIDAY AND WILL MOVE THROUGH THE
REGION ON SATURDAY. HIGH PRESSURE WILL BUILD IN FROM THE WEST ON
SUNDAY AND WILL CREST OVER THE AREA ON MONDAY. A WARM FRONT WILL
PUSH INTO NEW ENGLAND FROM THE SOUTHWEST MONDAY NIGHT AND TUESDAY.
A COLD FRONT WILL APPROACH FROM THE WEST ON WEDNESDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
WILL CONTINUE WITH SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE
FORECAST AREA FOR THE REST OF THIS AFTERNOON AND EARLY EVENING.
CAPES NOW RUNNING UP TO 2000 J/KG ACROSS SOUTHERN INTERIOR MAINE
AND EXTREME SOUTHEAST INTERIOR NEW HAMPSHIRE...WITH LIS RUNNING
AROUND -6. SHEAR IS MINIMAL...HOWEVER LOW FREEZING AND WET BULB
ZERO LEVELS MAY ALLOW FOR ISOLD HAIL (AND WIND) REPORTS THROUGH SUNSET.

NICE BOUNDARY SHAPING UP OVER EASTERN YORK...EASTERN
CUMBERLAND...AND EASTERN ANDROSCOGGIN COUNTIES. IN THIS
AREA...COOLER MARINE AIR IS COLLIDING WITH WARMER...ALBIET DRIER
AIR TO THE WEST. THIS FEATURE WILL ALSO FOCUS IN THE AID OF STRONG
THUNDERSTORMS TODAY.

OTHERWISE...PATCHY VALLEY FOG. USED A BLEND OF GUIDANCE FOR
OVERNIGHT LOWS.

&&

.SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/...
CLOUDS INCREASE AS CUT-OFF UPPER LOW APPROACHES FROM THE WEST
FRIDAY MORNING. POPS INCREASE DURING THE DAY AS MOIST ONSHORE FLOW
DEVELOPS. SCATTERED SHOWERS WILL BECOME MORE AND MORE LIKELY BY
LATER IN THE AFTERNOON...ALONG WITH A COUPLE STRAY THUNDERSTORMS.

PATCHY DRIZZLE AND FOG MAY DEVELOP FRIDAY NIGHT. THE GREATEST
CHANCE FOR THESE DAMP CONDITIONS...ALONG WITH COOLER/RAW TEMPS
WILL BE ALONG THE COASTLINE.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
SURFACE LOW EASTWARD ACROSS SOUTHERN NEW ENGLAND ON FRIDAY
NIGHT...WITH INTENSIFICATION IN THE GULF OF MAINE ON SATURDAY
AFTERNOON. MODELS ARE SUGGESTING A BREAK IN THE SHOWERS SATURDAY
EVENING AS THE LOW BEGINS TO WRAP UP OVER THE MARITIMES. MODELS
BEGIN TO DIVERGE ON SUNDAY INTO MONDAY AS TO HOW RAPIDLY THIS
CUTOFF LOW GETS EJECTED OUT INTO THE NORTH ATLANTIC. THE GFS IS
THE MOST PROGRESSIVE...MUCH MORE SO THAN THE ECMWF OR GEM. THIS
TRANSLATES TO QUICKLY RISING HEIGHTS ON TUESDAY INTO WEDNESDAY
WITH SOUTHERLY FLOW ADVECTING IN MORE MOISTURE AS WELL. NOT SOLD
ON THIS SOLUTION AS IT ASSUMES THAT A CUTOFF WILL BE EJECTED FROM
THE MARITIMES RATHER EASILY ON SUNDAY. THE PAST WEEK HAS SEEN
CUTOFFS RESPOND MUCH MORE SLOWLY TO UPSTREAM FORCING THAN MODEL
PROGNOSTICATIONS. FOR THIS REASON HAVE STAYED NEAR THE MOS
GUIDANCE FOR THE TUESDAY-THURSDAY PERIODS WHERE THE UNCERTAINTY IS
GREATEST AT THIS TIME.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
SHORT TERM...MAINLY VFR...HOWEVER THERE WILL BE BRIEF CONDITIONS
IN LIFR CATEGORIES THIS EVENING UNDER ANY LEFTOVER SHOWERS/STORMS.
PATCHY IFR OVERNIGHT IN VALLEY FOG...FOLLOWED BY LOWERING CIGS
ONCE AGAIN LATE FRIDAY AND FRIDAY NIGHT IN SHOWERS...PATCHY
DRIZZLE IN FOG.

LONG TERM...CONTINUED MVFR/IFR CEILINGS THROUGH SATURDAY BEFORE
BEGINNING TO DISSIPATE BY SATURDAY NIGHT INTO SUNDAY WITH THE LOW
MOVING NORTHEAST OF NEW ENGLAND.

&&

.MARINE...
SHORT TERM...
WINDS/SEAS WILL BE INCREASING FRIDAY. RIGHT NOW IT APPEARS THERE
WILL BE BORDERLINE SCA CONDS OVER THE OUTER WATERS...BUT UNSURE IF
WE WILL REACH SCA LEVELS AT THIS TIME.

LONG TERM...WITH SOUTHERLY FLOW CONTINUING ON FRIDAY NIGHT INTO
SATURDAY SEAS SHOULD BUILD TO 4 TO 6 FEET IN THE OUTER WATERS
BEFORE SUBSIDING AS THE SURFACE LOW MOVES NORTH OF THE GULF OF
MAINE AND FLOW BECOMES MORE WESTERLY. NO MARINE ISSUES ANTICIPATED
BEYOND SATURDAY.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.

&&

JC
Hazardous weather outlook, Jun 16, 9:27 AM EDT, 4 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
927 AM EDT THU JUN 16 2011

MEZ007>009-012>014-018>028-NHZ001>010-013-014-171330-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-
STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
927 AM EDT THU JUN 16 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT.

A FEW SHOWERS AND STORMS WILL DEVELOP MAINLY ACROSS WESTERN MAINE
TODAY. ISOLATED STORMS MAY PRODUCE GUSTY WINDS AND SMALL HAIL
LATER THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

ANZ150>154-171330-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
927 AM EDT THU JUN 16 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Jun 16, 1:46 PM EDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
146 PM EDT THU JUN 16 2011

MEZ008-009-013-014-021-161815-
CENTRAL SOMERSET-KENNEBEC-NORTHERN FRANKLIN-SOUTHERN
FRANKLIN-SOUTHERN SOMERSET-
146 PM EDT THU JUN 16 2011

...STRONG THUNDERSTORMS WILL IMPACT KENNEBEC COUNTY...SOMERSET COUNTY
AND FRANKLIN COUNTY THROUGH 215 PM EDT...

AT 146 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES NORTH OF NEW VINEYARD...OR ABOUT
12 MILES NORTH OF FARMINGTON...MOVING SOUTHEAST AT 40 MPH. THIS
STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND STRONG...SALEM...
NEW VINEYARD...NEW PORTLAND...KINGFIELD...AVON...NORTH ANSON...
MADISON...ANSON AND STARKS THROUGH 215 PM EDT.

HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH
CAN BE EXPECTED.

LAT...LON 4471 6963 4452 6998 4491 7041 4506 7019

MARINE
Special weather statement, Jun 16, 1:51 PM EDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
151 PM EDT THU JUN 16 2011

MEZ012-018-019-161830-
INTERIOR CUMBERLAND-INTERIOR YORK-SOUTHERN OXFORD-
151 PM EDT THU JUN 16 2011

...STRONG THUNDERSTORMS WILL IMPACT OXFORD COUNTY...YORK COUNTY AND
CUMBERLAND COUNTY THROUGH 230 PM EDT...

AT 151 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
5 MILES NORTH OF STEEP FALLS TO 3 MILES EAST OF PARSONSFIELD...OR
ALONG A LINE EXTENDING FROM 8 MILES SOUTH OF NAPLES TO 12 MILES EAST
OF OSSIPEE...MOVING SOUTHEAST AT 15 MPH. THIS CLUSTER OF STRONG
THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND WEST BALDWIN...
PARSONSFIELD...CORNISH...NEWFIELD...STEEP FALLS...LIMINGTON...
LIMERICK...STANDISH...SOUTH WINDHAM AND NORTH WINDHAM THROUGH 230 PM
EDT.

HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED.

LAT...LON 4381 7032 4354 7070 4372 7098 4391 7069

MARINE
Special weather statement, Jun 16, 2:16 PM EDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
216 PM EDT THU JUN 16 2011

MEZ008-009-013-014-161845-
CENTRAL SOMERSET-NORTHERN FRANKLIN-SOUTHERN FRANKLIN-SOUTHERN
SOMERSET-
216 PM EDT THU JUN 16 2011

...STRONG THUNDERSTORMS WILL IMPACT SOMERSET COUNTY AND FRANKLIN
COUNTY THROUGH 245 PM EDT...

AT 215 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES EAST OF NEW VINEYARD...OR ABOUT
12 MILES NORTHEAST OF FARMINGTON...MOVING SOUTHEAST AT 15 MPH. THIS
STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND STARKS AND ANSON
THROUGH 245 PM EDT. IN ADDITION...OTHER THUNDERSTORMS WERE FORMING
FURTHER TO THE NORTH AND WEST AND WILL AFFECT AREAS IN AND AROUND
STRONG...SALEM...PHILLIPS...NEW VINEYARD...NEW PORTLAND...
KINGFIELD...AVON...NORTH ANSON...STARKS AND ANSON THROUGH 245 PM EDT.

HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED.

LAT...LON 4476 6962 4460 6980 4485 7043 4505 7020

KIMBLE
Special weather statement, Jun 16, 2:21 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
221 PM EDT THU JUN 16 2011

MEZ009-014-161845-
CENTRAL SOMERSET-SOUTHERN SOMERSET-
221 PM EDT THU JUN 16 2011

...STRONG THUNDERSTORMS WILL IMPACT SOMERSET COUNTY THROUGH 245 PM
EDT...

AT 220 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES NORTH OF MOSCOW...OR ABOUT 26
MILES WEST OF GUILFORD...MOVING SOUTHEAST AT 15 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND MOSCOW...BINGHAM...
MAYFIELD AND BRIGHTON THROUGH 245 PM EDT.

HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED.

LAT...LON 4491 6961 4510 7004 4522 6996 4514 6965
      4511 6965 4510 6964 4502 6962 4503 6953
      4504 6951

KIMBLE

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 1:46 PM EDTSpecial Weather StatementGYXFranklin29 min
Jun 16, 1:51 PM EDTSpecial Weather StatementGYXCumberland39 min
Jun 16, 2:16 PM EDTSpecial Weather StatementGYXFranklin29 min
Jun 16, 2:26 PM EDTSevere Thunderstorm WarningGYXCumberland, York49 min
Jun 16, 2:46 PM EDTSpecial Weather StatementGYXKennebec44 min
Jun 16, 2:56 PM EDTSevere Thunderstorm WarningGYXFranklin, Kennebec, Somerset49 min
Jun 16, 3:07 PM EDTSpecial Weather StatementGYXAndroscoggin23 min
Jun 16, 3:18 PM EDTAreal Flood AdvisoryGYXSomerset36 min
Jun 16, 3:37 PM EDTSevere Thunderstorm WarningGYXKennebec53 min
Jun 16, 4:57 PM EDTSpecial Weather StatementGYXKennebec33 min

Nearby

Special Weather Statements in Maine, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.